Nursing Clinical Practice Guide
Clinical Scenario: You are caring for Mr. Johnson, 68, post-op day 3 from a left total hip replacement. He has been using the incentive spirometer and was assisted to the chair this morning. During afternoon rounds, he suddenly gasps, clutches his chest, and says, "I can't breathe!" He appears pale, diaphoretic, and terrified.
Nursing Intervention Strategy
1. Immediate Assessment & Action (ABCs):
* Airway/Breathing: Listen for breath sounds. Apply a non-rebreather mask at 15 L/min for high-flow oxygen. Check SpO2 (likely dropping).
* Circulation: Check BP and HR (may be tachycardic and hypotensive). Stay with the patient. Do NOT leave them alone.
* Call for Help: Activate the rapid response team or call the physician STAT. Clearly communicate: "Post-op hip patient with sudden severe dyspnea and pleuritic chest pain, suspected PE."
2. Ongoing Monitoring & Preparation:
* Obtain a stat 12-lead EKG to rule out MI (PE can cause similar chest pain and ST changes).
* Assist with drawing labs (D-dimer, ABG).
* Prepare for transfer to a higher level of care (ICU) or for a stat CT pulmonary angiogram.
* Ensure IV access is patent for emergency medication administration.
3. Patient Support: Provide calm, clear explanations. "We are here to help you. We're giving you oxygen and the doctor is on the way." Anxiety will be extreme; your calm presence is therapeutic.
Patient Safety and Precautions
* Key Point! Do not massage or vigorously manipulate the legs of a patient with suspected DVT/PE, as this could dislodge more clot.
* If the patient is on anticoagulant prophylaxis (e.g., enoxaparin), note the last dose time.
* For patients receiving thrombolytics (e.g., alteplase) for massive PE, monitor closely for signs of bleeding (e.g., from IV sites, gums, hematuria).
Nursing Procedure & Medication FlowAnticoagulant Administration (Heparin Drip):
* Order Verification: Confirm weight-based dosing (units/kg). A bolus may be ordered first.
* IV Setup: Use an infusion pump. Heparin is incompatible with many drugs; use a dedicated line if possible.
* Monitoring: Monitor aPTT (activated Partial Thromboplastin Time) per protocol (e.g., 6 hours after starting or dose change). Therapeutic goal is typically 1.5-2.5 times the control value.
* Assessment: Monitor for signs of bleeding and Heparin-Induced Thrombocytopenia (HIT) (unexplained drop in platelet count, new thrombosis).
A Word from Your Senior Nurse
"Recognizing a PE is a true 'save-a-life' nursing skill. That sudden change in your patient's status—the look of panic, the gasp for air—is your cue to switch into emergency mode. In clinicals and on the NCLEX, think: 'Sudden + Severe + Specific (S.P.H.) = STAT action.' Your knowledge and quick response bridge the gap between a patient in crisis and the life-saving treatment they need. Never underestimate the power of a thorough post-op assessment and knowing the red flags!"